Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 232, NWS Midland/Odessa, TX

June 13, 2009Crane County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2009, 5:54 PM CDT for Crane County, Pecos County, Texas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2009, 5:54 PM CDT (22:54 UTC)
Expired
Jun 13, 2009, 7:00 PM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Crane County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:35 PM CDTHAIL 0.756 Sw Girvin, TX
Jun 13, 6:37 PM CDTHAIL 15 Sw Girvin, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1757 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 132254
SVRMAF
TXC103-371-140000-
/O.NEW.KMAF.SV.W.0232.090613T2254Z-090614T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 PM CDT SAT JUN 13 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CRANE COUNTY IN WEST TEXAS...
  NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 700 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF GIRVIN...OR 18 MILES WEST OF MCCAMEY...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CORDONA LAKE...
  CRANE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3110 10231 3098 10246 3099 10254 3112 10259
      3116 10268 3163 10244 3155 10232 3130 10231
TIME...MOT...LOC 2254Z 210DEG 18KT 3116 10252

$$
1 follow-up statement
000 
WWUS54 KMAF 132341
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT SAT JUN 13 2009

TXC103-371-140000-
/O.CON.KMAF.SV.W.0232.000000T0000Z-090614T0000Z/
CRANE TX-PECOS TX-
641 PM CDT SAT JUN 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES...

AT 637 PM CDT...SPOTTERS REPORTED QUARTER SIZE HAIL 5 MILES SOUTHWEST 
OF GIRVIN ALONG US HIGHWAY 385.  AT 637 PM CDT...THIS STORM WAS LOCATED
4 MILES SOUTHWEST OF GIRVIN...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...GIRVIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3099 10254 3104 10254 3112 10249 3117 10252
      3131 10251 3130 10231 3110 10231 3098 10246
TIME...MOT...LOC 2339Z 271DEG 15KT 3107 10244

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:24 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 13, 3:24 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT SAT JUN 13 2009

.UPDATE...
UPDATE TO INCLUDE TORNADO WATCH 398 FOR SCURRY AND MITCHELL
COUNTIES UNTIL 11 PM CDT.

&&

.DISCUSSION...
VERY UNSTABLE ATMOSPHERE RESULTING IN SCATTERED CONVECTION ACROSS
SOUTHWEST TEXAS...WHILE CONVECTION WAS DEVELOPING ALONG A FRONTAL
BOUNDARY OVER THE WESTERN LOW ROLLING PLAINS WHERE VERTICAL AND
DIRECTIONAL 0 TO 6 KM BULK SHEAR WAS BETTER. EXPECT CONVECTION TO
CONTINUE TO DEVELOP AND BECOME MORE WIDESPREAD...ESPECIALLY SINCE
THERE IS SOME HINT OF AT LEAST A SHORTWAVE TROUGH IN WATER VAPOR
IMAGERY IMPINGING UPON THE CWA IN SOUTHWEST FLOW ALOFT.  67

&&

.PREV DISCUSSION... /ISSUED 243 PM CDT SAT JUN 13 2009/

DISCUSSION...
SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THE NEXT SEVERAL DAYS WITH
AN OSCILLATING DRYLINE IN PLACE. VERY INTENSE DAYTIME HEATING
ALONG WITH WEAK DISTURBANCES IN THE FLOW SHOULD HELP IGNITE
ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING
THROUGH TUESDAY ACROSS MAINLY WEST TEXAS. A FEW STORMS COULD BE
SEVERE GIVEN CAPE VALES IN EXCESS OF 1000 J/KG WITH MARGINAL
SHEAR VALES OF 20 TO 30 KNOTS.

BEYOND TUESDAY KEPT THE FORECAST DRY FOR NOW AS THE GFS BUILDS AN
UPPER RIDGE WESTWARD OVER THE FORECAST AREA. THE ECMWF KEEPS THE
RIDGE ACROSS THE LOWER MISSISSIPPI VALLEY AND CONTINUES TO
GENERATE CONVECTION NEAR THE DRYLINE. THE GFS ENSEMBLES DO NOT
SUPPORT THE ECMWF AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  98  70  98  /  30  30  30  20
CARLSBAD NM                66  98  65 100  /  10  20  20  10
DRYDEN TX                  74  99  72 100  /  20  10  20  20
FORT STOCKTON TX           73 100  71  99  /  30  30  20  20
GUADALUPE PASS TX          64  88  66  96  /  20  20  20  10
HOBBS NM                   67  98  65 100  /  20  30  30  20
MARFA TX                   60  90  57  94  /  30  30  20  20
MIDLAND INTL AIRPORT TX    72  98  70 100  /  30  30  30  20
ODESSA TX                  72  98  70 100  /  30  30  30  20
WINK TX                    72 100  71 104  /  20  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, Jun 13, 3:39 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
339 PM CDT SAT JUN 13 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
339 PM CDT SAT JUN 13 2009 /239 PM MDT SAT JUN 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING ALONG AND EAST OF A PRESIDIO TO PECOS TO
SEMINOLE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS WITH THE STRONGER STORMS THAT DEVELOP...ALTHOUGH AN
ISOLATED TORNADO CAN NOT BE RULED OUT OVER THE NORTHEASTERN
COUNTY WARNING AREA. A TORNADO WATCH IS IN EFFECT UNTIL 11 PM
CDT FOR SCURRY AND MITCHELL COUNTIES.

IN ADDITION...HIGH TEMPERATURES OF 100-105 WARRANT CAUTION FOR THOSE
OUTSIDE FOR AN EXTENDED PERIODS OF TIME. WEAR LIGHT COLORED CLOTHES
AND DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY AND MONDAY...MAINLY
EAST OF A HOBBS TO CRANE LINE. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREATS FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS RECOMMENDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 13, 4:51 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             ODESSA                  31.85N 102.37W
06/13/2009  E1.25 INCH       ECTOR              TX   FIRE DEPT/RESCUE

            WINDS UP TO 70 MPH REPORTED.

&&

SCHULDT
Local storm report, Jun 13, 4:54 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             ODESSA                  31.85N 102.37W
06/13/2009  E1.75 INCH       ECTOR              TX   PUBLIC

&&

SCHULDT
Special weather statement, Jun 13, 5:09 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM CDT SAT JUN 13 2009

TXZ060-132245-
WINKLER-
509 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN WINKLER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF KERMIT AT 509 PM
CDT...MOVING NORTHEAST AT 15 MPH.

GUSTY WINDS OVER 50 MPH...SMALL HAIL...HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE WITH THIS STORM.
Special weather statement, Jun 13, 5:12 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT SAT JUN 13 2009

TXZ075-132245-
PECOS-
512 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN PECOS COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF COYANOSA
AT 512 PM CDT...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF
MARBLES AND WIND GUSTS NEAR 50 MPH ARE POSSIBLE WITH THIS STORM.

AS THIS THUNDERSTORM STRENGTHENS...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTHWESTERN PECOS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 13, 5:23 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT SAT JUN 13 2009

TXZ050-132300-
ANDREWS-
523 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN ANDREWS COUNTY.

A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PEAS AND GUSTY
WINDS NEAR 50 MPH WAS LOCATED 13 MILES SOUTH OF FRANKEL CITY AT 523
PM CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN WESTERN ANDREWS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Jun 13, 5:35 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CDT SAT JUN 13 2009

TXZ075-081-082-132315-
PECOS-BIG BEND AREA-TERRELL-
535 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER...SOUTH
CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF
LONGFELLOW AT 535 PM CDT...MOVING NORTHEAST AT 25 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST
CENTRAL TERRELL COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:53 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Pecos, Upton67 min
Jun 13, 4:10 PM CDTSevere Thunderstorm WarningMAFCrane, Ector65 min
Jun 13, 4:27 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos63 min
Jun 13, 4:39 PM CDTSevere Thunderstorm WarningMAFEctor, Midland48 min
Jun 13, 4:41 PM CDTSevere Thunderstorm WarningMAFBrewster17 min
Jun 13, 5:00 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton60 min
Jun 13, 5:03 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin57 min
Jun 13, 5:24 PM CDTAreal Flood AdvisoryMAFCrane, Pecos3 hr
Jun 13, 5:27 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines63 min
Jun 13, 5:41 PM CDTSevere Thunderstorm WarningMAFPecos64 min
Jun 13, 5:53 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin67 min
Jun 13, 5:59 PM CDTFlash Flood WarningMAFCrane, Pecos3 hr
Jun 13, 6:14 PM CDTBlowing Dust AdvisoryMAFHoward, Martin, Midland, Mitchell106 min
Jun 13, 6:22 PM CDTSevere Thunderstorm WarningMAFPecos53 min
Jun 13, 6:32 PM CDTSevere Thunderstorm WarningMAFBorden58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.